|Ziagen and MI
May 7, 2008
Anything new since the recent study came out about a possible link between abacavir and MI?
| Response from Dr. Moyle
The study you refer to, the DAD, was recently published in The Lancet medical journal. The data came from a single study that looked at a large group of people with HIV followed over time. It is a well-known study, but there may be biases in this type of cohort study that can be hard to identify and which may influence its results. Additionally, the finding is, so far, an isolated one. There has never before been a link between abacavir and heart attacks and there is no obvious mechanism to explain such a link. Glaxo, abacavir's manufacturer has found no such link in their database which tracks people taking abacavir versus other medications in randomized trials. Importantly, in the DAD study, while there was an increased risk of heart attacks during abacavir treatment in this study, the rate of heart attacks was low. Therefore, abacavir increased the risk of something that remained pretty rare. Also, they have not reported data with tenofovir, the main alternative to abacavir, so far. So abacavir is kind of a known known and tenofovir a known unknown (sorry, Mr. Rumsfeld).
The data need to be considered carefully alongside existing data and information from other large cohorts of HIV+ persons that will hopefully emerge. Emphasis in managing heart attack risk should continue to be placed on reducing traditional risk factors for heart disease, such as smoking, diet and obesity, and abnormal lipids.
Dr. Moyle (with assistance from Dr. Wohl's expert forum)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Having Herpes Give A False Positive Hiv Test Result?
- Folic Acid Deficiency And Peripheral Neuropathy
- 8 Week Symptoms Of Hiv
- People From Which Age Group Are More Likely To Suffer From Opportunistic Infections
- What's The Difference Between Mouth Ulcers And Herpes Simplex 1?
- What's The Difference Between Mouth Herpes And Mouth Blisters?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.